Illinois, 2025

Hail in Illinois, May 1, 2025

May 1, 2025 · NWS PAH · 4 events in 2 counties and zones

An upper-level disturbance moved northeast through the Mid-Mississippi Valley through the afternoon, as the associated surface low lifted northeast across Michigan. The best instability was slightly elevated (MLCAPE values near 1000J/kg vs MUCAPE values 1500-2000J/kg), and the effective shear was barely 25kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An upper-level disturbance moved northeast through the Mid-Mississippi Valley through the afternoon, as the associated surface low lifted northeast across Michigan. The best instability was slightly elevated (MLCAPE values near 1000J/kg vs MUCAPE values 1500-2000J/kg), and the effective shear was barely 25kts. A subtle surface trough helped to get isolated storms going around 1500CST and they moved east southeast through southern Illinois through around 1900CST. One very strong storm produced hail up to the size of golf balls in Jackson County, and went on to produce hail up to the size of quarters from Carterville to Marion in Williamson County. Other strong storms produced smaller hail over portions of Union, Saline, and Wayne Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 1:26 PM CST, 3 hours 20 minutes earlier. Its key messages:

  • An unsettled weather pattern is expected for the rest of this week and into the weekend with scattered rain and storm chances. Low end chances of strong to severe storms exists.
  • Cooler temperatures in the 60s arrive for this weekend, with temperatures moderating back into the 70s next week.
Area forecast discussion, May 1, 1:26 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
226 PM CDT Thu May 1 2025

.KEY MESSAGES...

- An unsettled weather pattern is expected for the rest of this
  week and into the weekend with scattered rain and storm
  chances. Low end chances of strong to severe storms exists.

- Cooler temperatures in the 60s arrive for this weekend, with
  temperatures moderating back into the 70s next week.

&&

.DISCUSSION...
Issued at 226 PM CDT Thu May 1 2025

Scattered showers and storms are developing this afternoon
associated with a mid level shortwave moving through the region.
A surface low is forecast to move into the Great Lakes through
tonight dragging a front into the area. Better dynamics
associated with the 80 knot upper jet streak will occur to the
east of the region which is where the better chances of severe
storms are expected. Models suggest additional scattered
thunderstorm development this evening along the front and
associated moisture convergence although this activity may be
fighting some upper level subsidence and height rises. Severe
chances aren't zero but shear is fairly weak with only 20-30
kts of effective bulk shear. Modest instability will be present
with dewpoints in the lower 60's so can't rule out a strong or
severe storm or two.

Behind the departing shortwave we will reside in broad
southwesterly flow aloft into friday as another upper
disturbance dives out of the plains. Large scale ascent will
continue Friday into Saturday supporting chances of scattered
showers and storms. The threat for severe weather will need to
be watched for Friday. We look to be in the right rear quadrant
of an upper level jet streak and one would expect to see some
low level mass response because of that. This would potentially
support an area of convection/MCS developing but forecast
confidence is still low. This idea is supported in some of the
model guidance. Again just something to keep an eye on. The once
dry weekend has continued to trend wetter as guidance now is in
pretty good agreement that a cutoff low develops over the Ohio
and Tennessee Valley through the weekend and into early next
week. This would suggest PoPs remaining with cloudy conditions
and cooler temperatures. The unsettled pattern continues into
much of next week as lower heights develop to the west and
moisture advection returns. Parts of Monday and Tuesday may be
our only drier days before rain returns for the rest of the
extended period.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 107 PM CDT Thu May 1 2025

An upper level disturbance may bring isolated to widely
scattered SHRA/TSRA this afternoon into early tonight.
Confidence on timing and coverage remains uncertain. Any
SHRA/TSRA would bring temporary ceiling and vsby restrictions.
Additional chances of showers and storms are possible on Friday
as well but again confidence is low. Southwest winds 5-15 kts
expected today becoming lighter tonight shifting more westerly
with a frontal passage early Friday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...AD
AVIATION...AD
Hazardous weather outlook, May 1, 1:31 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
231 PM CDT Thu May 1 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
231 PM CDT Thu May 1 2025 /331 PM EDT Thu May 1 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and evening. A few
of the storms could reach strong to severe level in southwest Indiana
and the Kentucky Pennyrile. Damaging wind gusts and large hail will
be the main severe weather hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another chance of thunderstorms is forecast Friday into Friday night.
An isolated strong to severe thunderstorm cannot be ruled out during
this time, with damaging wind gusts and large hail again being the
main severe weather risks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out today and today.

In the hours before

Special weather statement, May 1, 3:24 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Paducah KY
424 PM CDT Thu May 1 2025

ILZ080-012200-
Perry IL-
424 PM CDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PERRY COUNTY
THROUGH 500 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willisville, or 9 miles southwest of Pinckneyville, moving east at 25
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pinckneyville, Willisville, and Cutler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3808 8930 3795 8933 3796 8959 3807 8959
TIME...MOT...LOC 2124Z 271DEG 22KT 3801 8953

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DW
Special weather statement, May 1, 3:48 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Paducah KY
448 PM CDT Thu May 1 2025

MOZ076-086-012215-
Bollinger MO-Perry MO-
448 PM CDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BOLLINGER AND
SOUTHWESTERN PERRY COUNTIES THROUGH 515 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alliance, or 12 miles southwest of Perryville, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Perryville and Silver Lake.

This includes Interstate 55 between Mile Markers 127 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3770 8985 3758 8991 3758 9015 3764 9015
      3772 9007
TIME...MOT...LOC 2148Z 276DEG 21KT 3764 9006

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DW
Special weather statement, May 1, 3:51 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Paducah KY
451 PM CDT Thu May 1 2025

ILZ080-084-012215-
Perry IL-Jackson IL-
451 PM CDT Thu May 1 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN PERRY AND NORTHERN
JACKSON COUNTIES THROUGH 515 PM CDT...

At 451 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Elkville to 8 miles
southwest of Ava. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Murphysboro, De Soto, Elkville, Hurst, Ava, Dowell, Campbell Hill,
and Vergennes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3795 8915 3778 8915 3780 8967 3782 8968
      3783 8966 3786 8966 3796 8959
TIME...MOT...LOC 2151Z 278DEG 31KT 3789 8928 3782 8963

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DW
Special weather statement, May 1, 4:15 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
515 PM CDT Thu May 1 2025

MOZ076-012245-
Perry MO-
515 PM CDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PERRY COUNTY
THROUGH 545 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Perryville, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Perryville, Frohna, and Longtown.

This includes Interstate 55 between Mile Markers 120 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3771 8961 3760 8964 3760 8966 3758 8968
      3760 8969 3760 8971 3759 8972 3760 8973
      3759 8976 3760 8979 3759 8980 3761 8980
      3760 8998 3773 8997
TIME...MOT...LOC 2215Z 276DEG 23KT 3764 8989

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DW
Special weather statement, May 1, 4:28 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
528 PM CDT Thu May 1 2025

ILZ081-085-012315-
Franklin IL-Williamson IL-
528 PM CDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WILLIAMSON AND
SOUTHWESTERN FRANKLIN COUNTIES THROUGH 615 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm over
Royalton, or near Christopher, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Herrin, West Frankfort, Benton, Johnston City, Christopher, Zeigler,
Royalton, Hurst, Buckner, Orient, Freeman Spur, and Bush.

This includes Interstate 57 in Illinois between Mile Markers 59 and
71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3784 8915 3796 8915 3800 8888 3780 8888
TIME...MOT...LOC 2227Z 270DEG 17KT 3790 8911

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DW

The radar

The Paducah radar (KPAH), 96 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Jackson

When
May 1, 4:46 PM CST to 4:47 PM CST
Where
Jackson County, 1.02 mi SSW of Grange Hall to 0.72 mi S of Grange Hall
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.807, -89.328

Hail to the size of golf balls fell north of Murphysboro at Ava Rd and Highway 13/127. Several other reports of hail north of Murphysboro were received from broadcast media partners.

Hail, Williamson

When
May 1, 5:27 PM CST
Where
Williamson County, 0.65 mi NNW of Carterville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.758, -89.085

Hail to the size of quarters fell in Carterville.

Hail, Williamson

When
May 1, 5:36 PM CST
Where
Williamson County, 0.34 mi SSE of Carterville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.746, -89.077

Hail up to the size of nickels fell in Crainville.

Hail, Williamson

When
May 1, 5:44 PM CST to 5:56 PM CST
Where
Williamson County, 0.5 mi SSW of (Mwa)marion Wllmson to 1.01 mi SE of Marion
Measured
1 in hail
Reported by
Public
Coordinates
37.743, -89.022

Hail to the size of quarters fell in a swath from near the intersection of Highway 148 and Highway 13 east southeast through the south side of Marion.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259827, 1259828, 1259914, 1259829.